Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Milwaukee, WI

April 16, 2006Columbia County, Dane County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 16, 2006, 11:08 AM CDT for Columbia County, Dane County, Sauk County, Wisconsin. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2006, 11:08 AM CDT (16:08 UTC)
Expired
Apr 16, 2006, 11:45 AM CDT
In force
37 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Dane County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 108 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 11:28 AM CDTHAIL 0.88W Sauk City, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 161608
SVRMKX
WIC021-025-111-161645-
/O.NEW.KMKX.SV.W.0020.060416T1608Z-060416T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1108 AM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  NORTHWEST DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1145 AM CDT

* AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SAUK CITY...AND MOVING NORTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARABOO AROUND 1140 AM CDT...
  WEST BARABOO AROUND 1145 AM CDT...

LAT...LON 4319 8978 4326 8954 4362 8971 4354 9003

$$

MK
3 follow-up statements
000 
WWUS53 KMKX 161619
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1119 AM CDT SUN APR 16 2006

WIC021-025-111-161645-
/O.CON.KMKX.SV.W.0020.000000T0000Z-060416T1645Z/
COLUMBIA WI-SAUK WI-DANE WI-
1119 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR DANE...SAUK AND COLUMBIA COUNTIES...

AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SAUK CITY...MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF NORTH FREEDOM BY 1145 AM CDT

LAT...LON 4319 8978 4326 8954 4362 8971 4354 9003

$$

MK
000 
WWUS53 KMKX 161624
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1124 AM CDT SUN APR 16 2006

WIC021-025-161634-
/O.CAN.KMKX.SV.W.0020.000000T0000Z-060416T1645Z/
COLUMBIA WI-DANE WI-
1124 AM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR DANE AND COLUMBIA COUNTIES IS
CANCELLED...

LAT...LON 4323 8984 4337 8969 4362 8971 4354 9003

$$

WIC111-161645-
/O.CON.KMKX.SV.W.0020.000000T0000Z-060416T1645Z/
SAUK WI-
1124 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SAUK COUNTY...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 13 MILES SOUTH OF BARABOO...OR ABOUT NEAR
PRAIRIE DU SAC...MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF NORTH FREEDOM BY 1145 AM CDT

LAT...LON 4323 8984 4337 8969 4362 8971 4354 9003

$$
000 
WWUS53 KMKX 161652
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1151 AM CDT SUN APR 16 2006

WIC111-161701-
/O.EXP.KMKX.SV.W.0020.000000T0000Z-060416T1645Z/
SAUK WI-
1151 AM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SAUK COUNTY HAS BEEN ALLOWED 
TO EXPIRE AT 1145 AM CDT...

THE SEVERE THUNDERSTORM IN SAUK COUNTY HAS DIMINISHED TO BELOW 
SEVERE LIMITS. HOWEVER...SCATTERED STRONG THUNDERSTORMS WILL 
CONTINUE TO TRACK NORTHWEST ACROSS SAUK COUNTY...AND SOME OF THESE 
STORMS MAY PRODUCE HAIL UP TO AROUND 1/2 INCH. 

LAT...LON 4323 8984 4337 8969 4362 8971 4354 9003

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:40 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 16, 4:40 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CDT SUN APR 16 2006

.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES TODAY...THEN
TEMPERATURE TRENDS EARLY NEXT WEEK.

WV/IR SATELLITE IMAGERY AT 08Z SHOWING A NICELY WOUND UP...BUT
VERTICALLY STACKED LOW PRESSURE SYSTEM CENTERED OVER FAR WRN IA.
LOCAL RADARS SHOWING A BAND OF SHRWS AND TSTMS LIFTING NEWD INTO
SWRN AND S-CENTRAL WI...WITH SEVERAL METARS IN FAR WRN CWA REPORTING
OCCNL MOD RAIN. FURTHER EAST...LOW LEVEL CIRCULATION AROUND THE LOW
CONTINUING TO PRODUCE A PERSISTENT SELY FLOW OFF THE LAKE...WITH
MODEL SOUNDINGS (CONFIRMED BY ACARS DATA) INDICATING AN EXTREMELY
DRY AIRMASS BELOW 800MB. THUS PRECIP ECHOES CONTINUING TO FALL APART
AS THEY INTERACT WITH THIS VERY DRY AIR.

THE MAIN FORECAST CHALLENGE TODAY CONTINUES TO BE AREAL COVERAGE OF
PRECIPITATION. MODELS INDICATING STRONG UPPER LEVEL FORCING AND LOW
LEVEL MOISTURE CONVERGENCE RESPONSIBLE FOR THIS MORNING SHOWERS
GRADUALLY WEAKENING AFTER 12Z SUN...AS UPPER LOW FILLS AND SHIFTS
SEWD. THUS...FEEL THE BEST CHANCE FOR SHRWS AND TSTMS WILL BE OVR
SRN AND SWRN PTNS OF CWA WHERE BEST COMBO OF MOISTURE/LIFT WILL
OCCUR. FARTHER E/NE...BELIEVE THE DRY ELY FLOW OFF THE LAKE WILL
CONTINUE HAVE A DETRIMENTAL EFFECT ON PRECIP FORMATION. BOTTOM
LINE...WENT CATEGORICAL POPS SWRN ZONES...AND GRADUALLY TAPERED POPS
INTO THE HIGH CHANCE CATEGORY FAR NERN ZONES. MODELS STILL
INDICATING MARGINAL ELEVATED INSTABILITY TODAY...SO WILL KEEP
THUNDER IN FORECAST EXCEPT ACRS NERN COUNTIES. NO SEVERE WX IS
ANTICIPATED. PERSISTENT CLOUD COVER AND SHWRS...ALONG WITH A STIFF
EASTERLY BREEZE WITH KEEP CONDITIONS COOL AND DAMP THIS
AFTN...GENERALLY FOLLOWED THE COOLER MAV TEMPS FOR HIGHS. AS
MENTIONED ABOVE...UPPER LOW CONTINUES TO WEAKEN AND SHIFT SEWD
TONIGHT...WITH SKIES GENERALLY BECOMING PARTLY CLOUDY AFTER
MIDNIGHT.

HIGHLY AMPLIFIED UPR RIDGE THEN BUILDS OVR THE GREAT LAKES ON MON
AND TUE. SFC HIGH OVER THE HUDSON BAY WILL PROVIDE A COOL ELY FLOW
OFF THE LAKE...AND WILL KEEP DEWPOINTS ON THE LOW SIDE...WHICH MAY
CAUSE SOME FIRE WX CONCERNS. TEMPS WILL RANGE FROM THE MID 60S
INLAND...WITH 40S/50S ALONG THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FOWLE
Hazardous weather outlook, Apr 16, 9:55 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
955 AM CDT SUN APR 16 2006

WIZ046-047-051-052-056>060-062>072-170900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
955 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PARTS OF SOUTH
CENTRAL WISCONSIN. A FEW THUNDERSTORMS MAY PRODUCE SOME LARGE HAIL
UP TO AROUND INCH. MOST OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ643>646-665-170900-
SHEBOYGAN TO WINTHROP HARBOR ILLINOIS-
400 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT. EAST TO
NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 KNOTS AND WAVES
WILL INCREASE TO 3 TO 5 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

In the hours before

Local storm report, Apr 16, 9:17 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
917 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             BRODHEAD                42.62N 89.38W
04/16/2006  E0.25 INCH       GREEN              WI   PUBLIC

&&

MBK
Local storm report, Apr 16, 9:26 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
926 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             2 S BRODHEAD            42.59N 89.38W
04/16/2006  E0.50 INCH       GREEN              WI   PUBLIC

&&

MBK
Local storm report, Apr 16, 10:21 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1021 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             VERONA                  42.99N 89.54W
04/16/2006  E0.88 INCH       DANE               WI   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN VERONA

&&

PJS
Local storm report, Apr 16, 10:36 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1036 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             7 SW MIDDLETON          43.03N 89.60W
04/16/2006  E0.50 INCH       DANE               WI   STORM CHASER

&&

PJS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:51 AM CDTSevere Thunderstorm WarningMKXGreen24 min
Apr 16, 9:45 AM CDTSevere Thunderstorm WarningMKXDane60 min
Apr 16, 12:18 PM CDTSevere Thunderstorm WarningMKXIowa26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.